GNC Men’s Mega Men and Hair Loss, Follow-Up

Doctor,
You recently mentioned (GNC Men’s Mega Men and Hair Loss) that a certain GNC multivitamin contains DHEA, which can produce hair loss as a side effect. I use the GNC mega men multivitamin, and I can’t find any mention of DHEA –or the full name of Dehydroepiandrosterone– in the ingredients. Does it go by a different name? I suspect one or more of the following ingredients: L-Arginine, L-Carnitine, L-Glutamine, L-Taurine, L-Valine, L-Leucine, L-Isoleucine.

I also take a protein shake that contains much larger quantities of L-Isoleucine, L-Leucine, L-Valine, and L-Glutamine. In addition, I take a creatine supplement with L-Glutamine, Taurine, Glycine, K-Arginine, and L-Methionine.

Ironically, I usually take these supplements alongside of a DHT blocker (first propecia, more recently Avodart) because I was experiencing thinning hair a while back. I’m under the impression some of these may increase DHT production in the body.

I would appreciate it if you could tell me which, if any, of these ingredients produce hair-loss, or increase DHT, as a side-effect.The good news is that I haven’t noticed any additional hair loss, but I would like to cease use of these products ASAP if they accelerate the hair loss process.

Thank you very much.

My comments that reflected the presence of DHEA in the product GNC Men’s Mega Men come from the GNC.com website, where it states “Features DHEA, one of the most abundant hormones produced in the body and is a precursor to other hormones.. ”

DHEA can cause hair loss and that is all I have said about it. I am not against this product, just looking for things that cause hair loss and reporting what I learn to this audience.

With regard to the other listed nutrient supplements that you asked about, clearly a deficiency of any essential dietary elements in your diet can, by themselves produce hair loss.

L-Glutamine: There is a suggestion that high amount of this can cause increases in growth hormone, which could therefore produce hair loss if that association bares out.

Taurine, Glycine, K-Arginine, and L-Methionine : There is no direct association that I know of between taking amino acids supplement and hair loss. Any deficiency in these however, will produce hair loss. Good diets should alone produce adequate amounts of these essential nutritionals.

Tags: gnc, mega men, vitamin, hairloss, hair loss, dhea
Get a virtual consultation with Dr. William Rassman and Dr. Jae Pak for hair loss options. You can learn more by scheduling an appointment.

Reader Comments10

  1. Anonymous
    Anonymous says:

    So are you saying that you suspect these vitamins that are suppose to “promote” hair growth, or give the body needed nutrients to promote hair growth might actually be doing the opposite? Because I take both the Women’s Ultra Mega and The Women’s Ultra Nourish-Hair (GNC).

    Reply
  2. Jason
    Jason says:

    I am just wondering where you found your information that Mega Men Sport contains DHEA. I am worried, I have been taking this product for a little more then a year now, and if it has been accelerating my hair loss at 22, I am going to be fairly unhappy with GNC not mentioning this when they sold me the product. I cannot find anything to back up the claim that this product does contain DHEA though.

    Reply
  3. Ryan
    Ryan says:

    It is GNC Mega Man 50 PLUS only that has DHEA. Mega Man (original) does not. Just google the products and read the labels. They all clearly state what they do and dont have (and the 50 Plus one clearly states it does and includes a warning about this ingredient)

    Reply
  4. Ray
    Ray says:

    I took GNC Mega Men for several months, and I suspect it was the main reason for acceleration of my hair thinning, plus other unwanted side effects (aggression, etc…)

    Reply
  5. John
    John says:

    Just a thought: High levels of Selenium have been linked to hair loss, a symptom of Selenosis. The toxicity level for Selenium, where Selenosis occurs, is set at 400 mcg. GNC’s Mega Men has 200 mcg. (at 286% DV) Could this be too high?

    This is is response to Jason’s and Ray’s comments, but I wonder if others have been affected.

    Reply
  6. Mike
    Mike says:

    One of the GNC megavitamin packets contains a separate tablet that is DHEA. I believe its the over 40 daily packet, but just read on the label. Yes it does produce hair loss because DHEA is often converted by the body to DHT. DHT in turns accumulates around the hair follicles and blocks off the blood supply causing the hair to fall out and the follicle to die.

    If you purchased the packet, just throw the DHEA tablet away and the rest are fine. GNC’s megavitamin is absolutely one of the best.

    In GNC’s defense, DHEA is also often converted to testosterone and that was the intent of the DHEA tablet. Many people have experienced hair loss from this tablet and the hair regrew when they stopped taking it.

    Reply
  7. just me
    just me says:

    I am 45 yrs old and I am very much into body building still, however I was having trouble getting motivated. I was told by the Mayo clinic about mens mega vitamins. I also asked several Pharmacists what I should take due to the fact I was repeatedly getting the Superbug MRSA. It was because My imune system was beinig lowered to to the lack of DHEA. I was taking Testostrone injections and was told when your test levels are high your DHEA drops lowering your Imune system. I purchased Mens Mega DHEA and began taking it now for the past month (almost 2) now. And I have never had more energy (and i do martial arts 3 days a week now for 2- 3 hours aday) and I have lost 22pounds of fat and water. Im down to 222 pounds I look and feel much better than I have felt in years I just wanted to share this with you. I also take two b-12 vitamins daily. I suggest this to anyone so far so good no hair loss and gained muscle mass and I sleep great and when I waked up I feel like a slept all night.

    Reply
  8. Enrique
    Enrique says:

    I have been taking Mega Men Energy & Metabolism for a 7 months. I felt great the first 5 months. Combined with a healthy diet and exercise, I was able to continue to work the long hours I normally work without feeling exhausted. I could definitely tell the difference. I had more energy and I could work out longer. Friends and family could also tell the difference. After running out of my vitamins the 5th month, i went to GNC to get another bottle. I noticed the vitamins had a different texture – they were smoother. This was around August 2015. After taking them a couple weeks I could feel my energy going away. I started craving coffee again. Work outs started getting shorter and I have gained some of the weight back. I did not feel the effects anymore. My urine was no longer neon yellow as it was during the first 5 months. And lastly, I noticed a significant increase in hair loss with this new batch. I am not sure if they changed their formula. Two months later, I feel the vitamins are not helping any more and I have stopped taking them. I’ve read other posts that mention the inconsistency in GNC products and found a few post that mention hair loss. Either way, I won’t be taking these any more.

    Reply

Leave a Comment

Want to join the discussion? Feel free to contribute! Note: We do not tolerate offensive language or personal attacks to other readers. Marketing links or commercial advertisements will be deleted.

Leave a Reply

Your email address will not be published. Required fields are marked *

+ =